Battleland

Afghan Massacre: Potentially Toxic Exposures?

  • Share
  • Read Later

Army photo by Spec. Ryan Hallock

In the national quest to understand what motivated Army Staff Sergeant Robert Bales to leave his compound in the middle of the night, and allegedly gun down 16 men, women and children, there have been many motives already put forth. These include a “witches brew” of post-traumatic stress disorder (PTSD), traumatic brain injury (TBI), marital problems, alcohol use, seeing a friend wounded, anger over frequent deployments, and not getting a promotion.

Yet none of these seem sufficient, especially given the reports of a sunny, affable man who had two small children. I would like to introduce a few other ideas, related to the concept that he might have had a brief psychotic episode.

Psychosis means being out of touch with reality, having delusions or hallucinations, either because of medication or other brain insults.

When I am examining a patient whose crimes seems out of character, which I do as a forensic psychiatrist, I always want to know if their behavior was due to a medical illness, medication, or illicit alcohol or drug use.

One obvious question to consider is whether he was on mefloquine (Lariam), an anti-malarial medication. This medication has been increasingly associated with neuropsychiatric side effects, including depression, psychosis, and suicidal ideation.

The U.S. military has been avoiding the use of mefloquine for some years. Yet it is still prescribed in some cases, since it is effective and needs only once a week dosing.  It is still used in Afghanistan.

I have no indication that the sergeant was on mefloquine, but that should be considered.

Another question is whether he was on steroids, either prescribed or not. Steroids have long been associated with psychiatric side effects, to include depression and occasionally psychosis.

He had at least one traumatic brain injury, maybe more. In rare cases, the TBI can cause epilepsy (a seizure disorder). There is a form of epilepsy, temporal lobe epilepsy, which could be consistent with his presentation.

Alcohol use has been ascribed to him. It is doubtful that beer or wine would cause this kind of violent reaction. However, sometimes alcohol brewed in foreign countries has other ingredients, like formaldehyde. In Korea, soju, a strong sweet-potato liquor, occasionally causes severely abnormal behavior in our Soldiers, such as racing trains and jumping off rooftops (at least that was my experience during my two tours there).

Another consideration is local drug use. Afghanistan is in the heart of the opium trade. However opium usually leads to sedating effects and sweet dreams, not gunning down children.

Some Soldiers have amphetamines mailed to them from home. Amphetamines, and other illicit drugs like PCP, can lead to violent relations.

I have no indications that he was on illicit drugs. But these are always factors to consider. If he were, that could explain his behavior, which has puzzled so many of us.

The sergeant will doubtless have a “sanity board,” to assess whether he is competent to stand trial and whether he was criminally responsible for his actions. If I were doing the sanity board, I would want to know the answers to these questions

0 comments
Sort: Newest | Oldest

Follow

Get every new post delivered to your Inbox.

Join 2,106 other followers